Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 8, 1998, 4:13 AM EST for Alleghany County, City of Covington, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 4:13 AM EST (09:13 UTC)
- Expired
- Jan 8, 1998, 6:15 AM EST
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 080916 FFWRNK VAC005-163-530-560-580-678-081115- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 413 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 615 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL VIRGINIA ...ALLEGHANY COUNTY ...ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITIES OF ...CLIFTON FORGE ...COVINGTON ...BUENA VISTA ...LEXINGTON AT 415 AM EST...DOPPLER RADAR AND RAINFALL GAGES INDICATED THAT BETWEEN ONE AND ONE AND A HALF INCHES OF RAIN HAS FALLEN FROM EASTERN ALLEGHANY ACROSS ROCKBRIDGE COUNTY SINCE 100 AM. ADDITIONAL HEAVY RAINFALL IS POSSIBLE THROUGH 600 AM AS BANDS OF PRECIPITATION MOVE NORTH ACROSS THE WARNING AREA. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT IS IMPOSSIBLE TO TELL HOW DEEP THE WATER IS WHEN THE ROADS ARE COVERED. DESROSIERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:45 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 8, 2:45 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 AM EST THU JAN 8 1998 NO TIME TO LOOK AT MODELS IN DEPTH THIS MORN OR GET ANY GOOD THOUGHTS TOGETHER. THIS BAND OF HEAVY RAIN/TSTMS IS MOVING EAST AT AN ACCELERATING CLIP. SHUD BE OUT OF MY CWA BY SUNRISE. HOWEVER...MORE SHOWERS AND TSTMS LIKELY AGAIN TODAY AHEAD OF THE FRONT...ESP IF WE GET SOME HEATING. ETA AND NGM SHOWING VERY UNSTABLE AIR SWINGING UP AHEAD OF THE FRONT...WHILE ALOFT MODELS DIFFER ON TIMING OF THE JET. IF THINGS COME TOGETHER THO IT COULD GET UGLY. DO NOT HAVE A PROBLEM LEAVING WATCHES UP TODAY...ESP WHERE FLOODING HAS OCCURRED THIS MORNING. JDS
In the hours before
Special weather statement, Jan 8, 12:40 AM EST, 3 hours 33 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-WVZ042>045-080945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 AM EST THU JAN 8 1998 ...SOME STRONG AND POSSIBLY DAMAGING WINDS TO MOVE THROUGH EARLY OVERNIGHT... A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WAS SLOWLY PUSHING EAST ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA THIS MORNING. SOME VERY STRONG AND GUSTY WINDS COULD OCCUR AS THIS BAND OF RAIN MOVES THROUGH. IT IS POSSIBLE THAT SOME OF THE EMBEDDED THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...KNOCKING DOWN TREES AND POWER LINES. THE THREAT SHOULD SUBSIDE IN THE MOUNTAINS AND FOOTHILLS BY AROUND 4 AM AS THE HEAVIEST RAIN MOVES OUT INTO THE PIEDMONT. IF WIND DAMAGE IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. JDS
Special weather statement, Jan 8, 12:40 AM EST, 3 hours 33 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-WVZ042>045-080945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 AM EST THU JAN 8 1998 ...SOME STRONG AND POSSIBLY DAMAGING WINDS TO MOVE THROUGH EARLY OVERNIGHT... A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WAS SLOWLY PUSHING EAST ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA THIS MORNING. SOME VERY STRONG AND GUSTY WINDS COULD OCCUR AS THIS BAND OF RAIN MOVES THROUGH. IT IS POSSIBLE THAT SOME OF THE EMBEDDED THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...KNOCKING DOWN TREES AND POWER LINES. THE THREAT SHOULD SUBSIDE IN THE MOUNTAINS AND FOOTHILLS BY AROUND 4 AM AS THE HEAVIEST RAIN MOVES OUT INTO THE PIEDMONT. IF WIND DAMAGE IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 12:54 AM EST | Severe Thunderstorm Warning | RNK | Carroll | 46 min |
| Jan 8, 1:31 AM EST | Flash Flood Warning | RNK | Giles, Pulaski | 2 hr |
| Jan 8, 2:18 AM EST | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jan 8, 3:29 AM EST | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 2 hr |
| Jan 8, 4:13 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 2 hr |
| Jan 8, 4:13 AM EST | Flash Flood Warning | RNK | City of Lexington | 2 hr |
| Jan 8, 9:04 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 6 hr |
| Jan 8, 9:04 AM EST | Flash Flood Warning | RNK | City of Buena Vista | 6 hr |
| Jan 8, 3:00 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 3 hr |
| Jan 8, 3:00 PM EST | Flash Flood Warning | RNK | City of Lexington | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.